Polypharmacy and Hypoglycemia: Which Drug Is Causing It?

Douglas S. Paauw, MD

Disclosures

June 30, 2015

Why Is This Man Confused?

A 72-year-old man with altered mental status is brought to the emergency department by his family. He has been very confused for the past 2 hours. He has a history of hypertension, depression, gastroesophageal reflux disease, and herniated cervical disk. His medications are amlodipine, bupropion, lansoprazole, tramadol, sertraline, and aspirin. He lives at home with his wife, who has diabetes and is treated with metformin.

Upon admission, he is oriented only to his name, and his neurologic examination is nonfocal. Laboratory test results include the following:

  • Sodium: 133 mEq/mL

  • Blood urea nitrogen: 20 mg/dL

  • Creatinine: 1.5 mEq/dL

  • Glucose: 40 mg/dL

  • Urinalysis: normal

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....